Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 248, NWS Nashville, TN

August 15, 2005Robertson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 15, 2005, 4:40 PM CDT for Robertson County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 4:40 PM CDT (21:40 UTC)
Expired
Aug 15, 2005, 5:15 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Robertson County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 152140
SVROHX
TNC147-152215-
/O.NEW.KOHX.SV.W.0248.050815T2140Z-050815T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROBERTSON COUNTY IN TENNESSEE

* UNTIL 515 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF CROSS
  PLAINS...OR ABOUT 10 MILES NORTHEAST OF SPRINGFIELD...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF CROSS PLAINS BY 510 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3670 8690 3653 8688 3653 8653 3675 8656

$$

13
1 follow-up statement
000 
WWUS54 KOHX 152155
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
456 PM CDT MON AUG 15 2005

TNC147-152215-
/O.CON.KOHX.SV.W.0248.000000T0000Z-050815T2215Z/
ROBERTSON TN-
456 PM CDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR
NORTHEASTERN ROBERTSON COUNTY...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ORLINDA...OR ABOUT 11
MILES NORTHEAST OF SPRINGFIELD...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORLINDA AND CROSS PLAINS BY 510 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3670 8690 3653 8688 3653 8653 3675 8656

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:40 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 15, 2:40 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT MON AUG 15 2005

.DISCUSSION...
LATEST ANALYSIS SHOWING MAIN FRONTAL BOUNDARY UP ACROSS THE SOUTHERN
OH VALLEY...WITH ANOTHER WEAK PRE-FRONTAL OUTFLOW SITTING FROM NEAR
BNA DOWN TO NEAR MEM. AIRMASS REMAINS QUITE UNSTABLE WITH DEWS AROUND
70. THUS...SCATTERED TSTMS DEVELOPING CWA-WIDE.

OUTFLOW BOUNDARY ALREADY ACROSS THE AREA AND WARM SECTOR AIRMASS WILL
KEEP SCATTERED SHWRS/STRMS GOING INTO THE EVENING BUT THINGS LIKELY
TO CALM DOWN SOME THIS EVENING WITH LOSS OF STRONG HEATING. WILL
HOWEVER KEEP CHANCE IN TONIGHT.

MEAN WHILE...MAIN LL BOUNDARY UP NORTH WILL BEGIN SLOW PUSH SOUTHWARD
LATE TONIGHT AS UL SHORTWAVE DROPS INTO THE REGION. FRONTAL BOUNDARY
EXPECTED TO PUSH INTO THE NORTHERN CWA LATE TOMORROW AFTERNOON...WITH
DEEPER MOISTURE WELL IN PLACE JUST AHEAD. INSTABILITY ON TUESDAY
LITTLE LESS THAN TODAY BUT WITH BETTER LL FORCING AND DEEPER MOISTURE
...WILL BUMP POPS INTO LIKELY CATEGORY.

FRONTAL BOUNDARY...WITH VERY LITTLE UL SUPPORT...WILL WORK SLOWLY
ACROSS THE CWA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE MID-STATE
SHOULD BEGIN TO SEE SOME DRYING NORTH WEDNESDAY NIGHT HOWEVER.
AT THIS POINT...PLAN ON LEAVING SCATTERED POPS RUNNING THROUGH
THAT PERIOD...GRADUALLY LEANING HIGHER POPS EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    73  91  71  89 /  40  60  40  40
CLARKSVILLE  73  88  71  87 /  50  60  40  40
CROSSVILLE   69  86  67  83 /  30  60  50  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Aug 15, 5:30 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 15 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
MODERATELY STRONG HEATING...WITH ASSIST FROM OUTFLOW BOUNDARIES...
WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW STORMS COULD PRODUCE STRONG WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
MORE STORMS ARE EXPECTED TUESDAY INTO WEDNESDAY IN ASSOCIATION
WITH A WEAK FRONTAL BOUNDARY. AGAIN...SOME STORMS COULD PRODUCE
STRONG WINDS AND HEAVY RAINFALL.

.SPOTTER ACTIVATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NECESSARY TODAY
INTO WEDNESDAY.

GIRODO

In the hours before

Special weather statement, Aug 15, 2:10 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
210 PM CDT MON AUG 15 2005

TNZ032-064-065-151945-
DEKALB-PUTNAM-WHITE-
210 PM CDT MON AUG 15 2005

...STRONG THUNDERSTORMS OVER NORTHEAST DEKALB COUNTY...MOVING
INTO PUTNAM AND WHITE COUNTIES...

AT ABOUT 205 PM...STRONG THUNDERSTORMS WITH GUSTY WINDS OF
40 MPH...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING...WILL
AFFECT PUTNAM AND WHITE COUNTIES THROUGH 2:45 PM. THE THUNDERSTORMS
ARE MOVING EAST AT 15 TO 20 MPH.

ORCHANIAN
Special weather statement, Aug 15, 2:29 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
229 PM CDT MON AUG 15 2005

TNZ008-027-152025-
DAVIDSON-SUMNER-
229 PM CDT MON AUG 15 2005

...STRONG THUNDERSTORMS OVER NORTHEAST DAVIDSON COUNTY...MOVING
INTO SUMNER COUNTY...

AT ABOUT 225 PM...STRONG THUNDERSTORMS WITH GUSTY WINDS OF 35 TO
40 MPH...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING...WILL
AFFECT NORTHEAST DAVIDSON AND SUMNER COUNTY THROUGH 325 PM.
THE THUNDERSTORMS ARE MOVING EAST AT 20 TO 25MPH.

ORCHANIAN
Local storm report, Aug 15, 2:54 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
254 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     FRANKLIN                35.93N 86.84W
08/15/2005                   WILLIAMSON         TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED A TREE DOWN.

0250 PM     TSTM WND DMG     LA VERGNE               36.00N 86.57W
08/15/2005                   RUTHERFORD         TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TREES DOWN IN LA VERGNE.

&&

ORCHANIAN
Special weather statement, Aug 15, 3:35 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT MON AUG 15 2005

TNZ028-152105-
WILSON-
335 PM CDT MON AUG 15 2005

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL WILSON COUNTY...

AT ABOUT 330 PM...THUNDERSTORMS APPEARED TO HAVE WEAKEN ACROSS
CENTRAL WILSON COUNTY BELOW SEVERE LIMITS. HOWEVER...
EXPECT STRONG GUSTY WINDS OF 35 TO 40 MPH...SMALL HAIL
AND DANGEROUS CLOUD TO GROUND LIGHTNING...AS THESE THUNDERSTORMS
MOVE EAST AT 20 MPH AND AFFECT TOWNS SUCH AS LEBANON AND
WATERTOWN THROUGH 405 PM.

ORCHANIAN
Local storm report, Aug 15, 3:46 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
346 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
08/15/2005                   DAVIDSON           TN   EMERGENCY MNGR

            TREE DOWN ON OLD HICKORY BLVD IN NORTH CENTRAL DAVIDSON
            COUNTY.

&&

ORCHANIAN
Local storm report, Aug 15, 4:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     5 E ERIN                36.32N 87.61W
08/15/2005                   HOUSTON            TN   LAW ENFORCEMENT

            TREE DOWN ACROSS HWY 46 SOUTH

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:18 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson27 min
Aug 14, 7:22 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Aug 14, 7:57 PM CDTSevere Thunderstorm WarningOHXWilson33 min
Aug 14, 8:09 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale36 min
Aug 14, 8:30 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson30 min
Aug 15, 2:20 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson40 min
Aug 15, 2:52 PM CDTSevere Thunderstorm WarningOHXSumner23 min
Aug 15, 3:01 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson29 min
Aug 15, 3:06 PM CDTSevere Thunderstorm WarningOHXWilson39 min
Aug 15, 4:19 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys26 min
Aug 15, 4:23 PM CDTSevere Thunderstorm WarningOHXFentress34 min
Aug 15, 4:42 PM CDTSevere Thunderstorm WarningOHXDickson33 min
Aug 15, 5:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson32 min
Aug 15, 5:35 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.